Illinois, 2006

Tornadoes and Hail in Illinois, May 24, 2006

May 24, 2006 · NWS ILX · 54 events in 22 counties and zones

41 thunderstorm wind, 11 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED MAY 24 2006

.DISCUSSION...
MAIN CONCERN IN THIS FORECAST CYCLE IS THE CONVECTION EXPECTED TO
FIRE OVER REGION TODAY AND TONIGHT...LINGERING INTO THURSDAY NIGHT.
THEN DRY CONDITIONS THROUGH THE REST OF THE PERIOD.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MOISTURE CHANNEL SATELLITE IMAGERY SHOWS UPPER LOW CENTER IN
SOUTHEASTERN ND WITH RAPID DRYING SEEN BEHIND SIGNIFICANT SHORTWAVE
ROTATING EAST OVER IA. THIS SHORTWAVE EXTENDED FROM SOUTHEAST MN
OVER EASTERN IA TO NORTH CENTRAL MO. THIS EASTWARD ROTATION SHOULD
CONTINUE TO ENHANCE THE UPPER LEVEL DIFLUENCE OVER A CONTINUING
DESTABLIZING AIRMASS. NORTH-SOUTH MOISTURE AXIS IS OVER CENTRAL MO
IN LOW LEVELS. EASTERN EDGE OF THE DEEPER LOW LEVEL MOISTURE
CONTINUED TO ADVECT EAST INTO THE CWA...AS THE SURFACE DEW POINTS
CONTINUE TO INCREASE. 18Z UPPER AIR RUN AT ILX CONTINUES TO SHOW
COULD WINDS ALOFT THOUGH THE SHEAR IS LIMITED...OTHER THAN AT THE
LOWEST LAYERS. EXPECT SEVERE POTENTIAL IN THE NORTHERN 2/3 OF CWA IN
THE AFTERNOON/EVENING WITH THE UPPER LEVEL WAVE MOVING
THROUGH...DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT WITH A
ISOLATED TORNADO POSSIBLE. LATER DEVELOPMENT POSSIBLE THIS EVENING
TO MOVE INTO SOUTHEAST CWA WITH LOW LEVEL JET TO STRENGTHEN OVER
SOUTHERN MO.

AS THE SURFACE LOW MOVES INTO THE STATE OVERNIGHT AND THROUGH THE
DAY THURSDAY...THE FOCUS OF POSSIBLE REDEVELOPMENT SHIFTS TO
SOUTHEAST SECTIONS OF THE CWA AHEAD OF THE FRONT.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
EXTENDED MODELS ARE VERY SIMILAR IN PROG OF BUILDING OF UPPER RIDGE
OVER CENTRAL US. THE RIDGE WILL AID IN HOLDING THE SURFACE FRONTAL
ZONE OFF TO THE WEST THROUGH THE PERIOD. THERE MAY BE CONVECTION TO
FIRE ON THE FRONT AND DRIFT INTO THE WARNING AREA...HOWEVER IS STILL
TOO EARLY TO CARRY THESE POPS. THEREFORE...WILL STAY WITH MAINLY DRY
EXTENDED PERIODS. NO SIGNIFICANT CHANGES MADE TO THE GRIDS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GOETSCH
Hazardous weather outlook, May 24, 10:07 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED MAY 24 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1107 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY AND INTERACT WITH WARM
MOIST AIR FROM THE GULF OF MEXICO. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY AND INTO TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE. THE PRIMARY
RISK OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO LATER IS ALSO POSSIBLE THIS AFTERNOON AND
INTO THIS EVENING WEST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND THURSDAY NIGHT
AS A WEAK SYSTEM MOVES THROUGH THE AREA. AT THIS TIME...NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 11 hail, 2 tornado. Local standard time, as filed.

Hail, Fulton

When
May 24, 2:00 PM CST
Where
Fulton County, Lewistown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.400, -90.150

Thunderstorm Wind, Mason

When
May 24, 2:00 PM CST
Where
Mason County, Manito
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.517, -89.000

Numerous trees, power lines and power poles were blown down and an irrigation system was blown over. Some minor structural damage occurred to a few outbuildings.

Thunderstorm Wind, Fulton

When
May 24, 2:07 PM CST to 2:25 PM CST
Where
Fulton County, 6 mi SE of Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.767

Numerous trees, tree limbs and power lines were blown down.

Hail, Fulton

When
May 24, 2:10 PM CST
Where
Fulton County, 1 mi E of Bryant
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.467, -90.067

Hail, Fulton

When
May 24, 2:10 PM CST to 2:25 PM CST
Where
Fulton County, Lewistown
Measured
3 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -87.683

Widespread large hail, with maximum sizes ranging from 1 to 3 inches, was reported along a line from Lewistown, to St. David, to Canton. The largest hail was reported in the vicinity of St David.

Hail, Fulton

When
May 24, 2:11 PM CST
Where
Fulton County, 1 mi N of Dunfermline
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -90.033

Hail, Fulton

When
May 24, 2:15 PM CST
Where
Fulton County, 3 mi N of Bryant
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -90.083

Thunderstorm Wind, Morgan

When
May 24, 2:18 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.733, -90.233

Several trees and power lines were blown down.

Thunderstorm Wind, Peoria

When
May 24, 2:27 PM CST
Where
Peoria County, Glasford
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.567, -89.817

Siding was blown off a church.

Thunderstorm Wind, Menard

When
May 24, 2:28 PM CST
Where
Menard County, 4 mi N of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.000, -89.733

A few trees were uprooted.

Thunderstorm Wind, Sangamon

When
May 24, 2:30 PM CST
Where
Sangamon County, 3 mi E of Pleasant Plains
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -88.267

Power lines were blown down along Route 125.

Thunderstorm Wind, Peoria

When
May 24, 2:30 PM CST
Where
Peoria County, Hanna City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.833, -88.117

Numerous large tree limbs were blown down.

Hail, Peoria

When
May 24, 2:34 PM CST
Where
Peoria County, 2 mi W of Trivoli
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -87.667

Thunderstorm Wind, Peoria

When
May 24, 2:37 PM CST
Where
Peoria County, 3 mi SW of (Pia)gtr Peoria Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.633, -89.717

A six inch diameter tree was blown down onto power lines.

Thunderstorm Wind, Tazewell

When
May 24, 2:39 PM CST to 2:44 PM CST
Where
Tazewell County, Tremont
Measured
56 kt (64 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -89.483

Numerous large tree limbs and several highway signs were blown down near Mackinaw.

Thunderstorm Wind, Tazewell

When
May 24, 2:40 PM CST
Where
Tazewell County, Hopedale
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.983, -88.167

Several large trees were blown down. A garage was shifted off its foundation.

Thunderstorm Wind, Tazewell

When
May 24, 2:43 PM CST
Where
Tazewell County, 2 mi E of Hopedale
Measured
61 kt (70 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.383

Hail, Fulton

When
May 24, 2:45 PM CST
Where
Fulton County, Marietta
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.500, -90.383

Thunderstorm Wind, Fulton

When
May 24, 2:45 PM CST
Where
Fulton County, Dunfermline
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -90.033

Six 1 to 3 foot diameter trees were snapped off.

Thunderstorm Wind, McLean

When
May 24, 2:50 PM CST
Where
McLean County, 2 mi S of Stanford
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.400, -89.233

A few trees were blown down.

Thunderstorm Wind, McLean

When
May 24, 2:50 PM CST
Where
McLean County, Stanford
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -89.233

One home had a portion of its roof torn off.

Thunderstorm Wind, Peoria

When
May 24, 2:50 PM CST
Where
Peoria County, Rome
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.883, -89.500

Numerous tree limbs and power lines were blown down. A fence was blown down at a baseball diamond and a few structures at the field were damaged.

Hail, Peoria

When
May 24, 2:52 PM CST
Where
Peoria County, 4 mi S of Dunlap
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.483, -88.350

Thunderstorm Wind, Woodford

When
May 24, 2:56 PM CST to 2:59 PM CST
Where
Woodford County, 3 mi N of Eureka
Measured
65 kt (75 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -89.267

Numerous trees and power lines were blown down.

Thunderstorm Wind, McLean

When
May 24, 3:00 PM CST
Where
McLean County, 6 mi W of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.483, -89.100

Part of a roof sustained minor damage. An apple tree was uprooted.

Thunderstorm Wind, Woodford

When
May 24, 3:05 PM CST to 3:06 PM CST
Where
Woodford County, 1 mi SSE of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -89.283

Several trees and power lines were blown down.

Thunderstorm Wind, McLean

When
May 24, 3:06 PM CST to 3:10 PM CST
Where
McLean County, Hudson
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -88.983

A farm near Hudson sustained significant damage to many outbuildings. In addition, numerous trees and power lines were blown down between Hudson and Gridley.

Tornado, Christian

When
May 24, 3:10 PM CST to 3:12 PM CST
Where
Christian County, 5 mi WNW of Morrisonville
Rating
F0
Path length
1.4 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
40.683, -89.933

The tornado entered the county from Montgomery County (WFO St Louis). The tornado destroyed a corn crib at a farm and caused significant roof damage to an outbuilding at the farm and a nearby home. A few trees were also snapped off.

Hail, Marshall

When
May 24, 3:13 PM CST
Where
Marshall County, Toluca
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -89.133

Thunderstorm Wind, Marshall

When
May 24, 3:13 PM CST to 3:20 PM CST
Where
Marshall County, 5 mi NE of Lacon
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -89.333

Several power lines were blown down.

Thunderstorm Wind, McLean

When
May 24, 3:13 PM CST
Where
McLean County, Normal
Measured
53 kt (61 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.067, -88.750

Numerous trees and power lines were blown down.

Thunderstorm Wind, Woodford

When
May 24, 3:15 PM CST
Where
Woodford County, Minonk
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.900, -89.033

A few large branches were blown down.

Thunderstorm Wind, De Witt

When
May 24, 3:20 PM CST
Where
De Witt County, Waynesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -89.117

A few trees and power lines were blown down.

Thunderstorm Wind, Christian

When
May 24, 3:23 PM CST
Where
Christian County, Palmer
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.450, -89.417

A few power lines were blown down.

Thunderstorm Wind, Woodford

When
May 24, 3:25 PM CST
Where
Woodford County, 4 mi E of Washburn
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -89.200

An 18 foot diameter grain silo was destroyed and a large tree was blown down.

Thunderstorm Wind, Christian

When
May 24, 3:27 PM CST to 3:50 PM CST
Where
Christian County, Morrisonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -89.467

Numerous trees and power lines were blown down.

Thunderstorm Wind, Christian

When
May 24, 3:27 PM CST
Where
Christian County, Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -89.383

Numerous power lines were blown down.

Thunderstorm Wind, Logan

When
May 24, 3:30 PM CST
Where
Logan County, 2 mi NW of Beason
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.167, -89.233

Thunderstorm Wind, McLean

When
May 24, 3:30 PM CST
Where
McLean County, 1 mi E of Heyworth
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.717, -87.850

A few large tree limbs were blown down.

Hail, Christian

When
May 24, 3:33 PM CST
Where
Christian County, 1 mi S of Taylorville
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.533, -89.300

Thunderstorm Wind, De Witt

When
May 24, 3:57 PM CST
Where
De Witt County, 2 mi SE of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -88.917

A few large trees were blown down along Route 54.

Thunderstorm Wind, Moultrie

When
May 24, 4:10 PM CST
Where
Moultrie County, Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.867, -89.867

Large tree blown down near the Timberlake Golf Course.

Thunderstorm Wind, Moultrie

When
May 24, 4:15 PM CST
Where
Moultrie County, 4 mi SW of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.567, -88.667

A few trees were blown down near Lake Shelbyville.

Hail, Coles

When
May 24, 4:35 PM CST
Where
Coles County, 1 mi SW of Mattoon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.467, -88.383

Thunderstorm Wind, Champaign

When
May 24, 4:35 PM CST
Where
Champaign County, Pesotum
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -88.967

Several trees and power lines were blown down.

Tornado, Coles

When
May 24, 4:35 PM CST
Where
Coles County, 2 mi W of Cooks Mills
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -89.800

The tornado briefly touched down in a field. No damage was reported.

Thunderstorm Wind, Coles

When
May 24, 4:39 PM CST to 4:45 PM CST
Where
Coles County, 1 mi E of Mattoon
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -88.617

Thunderstorm Wind, Effingham

When
May 24, 5:07 PM CST to 5:44 PM CST
Where
Effingham County, Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -88.433

Numerous trees and power lines were blown down.

Thunderstorm Wind, Vermilion

When
May 24, 5:25 PM CST
Where
Vermilion County, Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -90.150

Doors blown out on a tool shed. Several trees were blown down.

Thunderstorm Wind, Lawrence

When
May 24, 5:33 PM CST to 5:57 PM CST
Where
Lawrence County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.417

Trees and power lines were blown down throughout the county.

Thunderstorm Wind, Jasper

When
May 24, 5:50 PM CST
Where
Jasper County, Newton
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -89.550

Storage building was damaged at the fairgrounds and part of the roof was torn off a nearby home. Numerous trees and power lines were blown down.

Thunderstorm Wind, Richland

When
May 24, 6:00 PM CST to 6:10 PM CST
Where
Richland County, 2 mi W of Dundas
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -90.067

Several trees and power lines were blown down.

Thunderstorm Wind, Crawford

When
May 24, 6:20 PM CST
Where
Crawford County, Robinson
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -87.733

Power lines were blown down.

Thunderstorm Wind, Lawrence

When
May 24, 6:24 PM CST to 6:38 PM CST
Where
Lawrence County, Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -89.667

Numerous trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510198, 5510481, 5510272, 5510199, 5510273, 5510200, 5510201, 5510202, 5509684, 5509683, 5510274, 5510275, 5510276, 5509761, 5510203, 5510270, 5510204, 5509689, 5510205, 5509690, 5510206, 5510207, 5510268, 5510208, 5509688, 5510209, 5510210, 5510488, 5510211, 5510212, 5510269, 5509685, 5510213, 5510214, 5510215, 5510216, 5510217, 5510197, 5510271, 5510218, and more.